Advice needed

Hi all. Went to see my consultant on Monday. Second visit after being diagnosed with PsA. However on Friday after spending only10 mins in the garden I developed an angry looking rash on my chest/ neck area Friday evening. Thought at first it looked a little like sunburn due to it only being where my skin was exposed from my clothing. I also noticed that my face is quite red across my cheeks and nose and is more apparent when I am hot. Having read up on some of this, I am unsure if this is related to Lupus as the redness on my face is of a very similar pattern or whether this is drug induced Lupus. Could it be this is what I actually have rather than PsA??? Apparently with Lupus the skin does become very sun sensitive. I have also noticed this morning a slight rash on my forearms going down to my wrists. Having been on DMARD drugs for only 5 weeks I may have thought that it was a reaction to them if it had not of been on the skin area only exposed to the sun which on Friday was very clear and bright even though not hot or am I now going mad!!! I feel atm its like 1 step forward and 2 steps back :-(

11 Replies

  • Hi Tina3, I have PsA since 2009 so feel that I can say that it may not be due to your having PsA. You don't mention the Dmard that you are on, from experience I have had MTX, Sulphalzaine, and Leflunomide, I never got any such reaction as you but that's not to say that what you are experiencing is a reaction. What I would advise is that you visit your GP tomorrow, even if it's not your normal one and show them what your have experienced and see what they say, remember to let them know the exact Dmard your taking, different ones have different reactions. Do let us know how you got on as your experience may help others if it proves to be medicine reaction.

  • Thanks for your reply. I am on sulphasalazine, predisnolone and Naproxen. Have been to see a GP this morning as looks very similar to Scarlett Fever which is doing the rounds atm. She has looked into reactions and thinks that I have reacted to the sulphasalazine and the sun as it more noticeable where my clothing is/is not. Since being out in the car this morning I now have it on my hands and wrists so think she is right. Ringing the Rheumy nurse tomorrow as advised x

  • Excellent that you managed to see someone today , at least you have an answer and can deal with it. Take care.

  • I always had urticaria solaris in the Summer .. red tickly mottled rash on face, arms, hands, neck .. anything exposed to the sun, and sometimes the skin under the blouse too .. etc. when I was on Sulphasalazine and went outside in the sun, even with a good factor 30 on. I never sunbathed but even sitting in the car or at a window I could experience it to some degree. It started a year or so after taking Sulpha. I was recommended Sunsense Australian high factor SPF 50+ cream but found it hard to rub in etc so tended to stay indoors as much as I could on really strong sun days and covered up with cotton sleeves etc and brimmed hat in the Summer/light months. On stopping Sulphasalazine when it lost its potency some years after, the rash stopped. Good luck and hope you are able to find relief and manage it. I did as Sulphasalazine was a very good med for me otherwise.

  • Oops posted before added the last bit to my above post. I was seen by a dermatologist (who called it solar urticaris) and she arranged for me to go have some UVA/UVB carefully measured doses at the Leeds General Infirmary. This co-incided with my induction week on my Degree and as I could not miss this I never went to the LGI as the treatment was three afternoons of my induction week. I thought about it and did not want to pursue this treatment (Photology or something I recall?) but when I went to a festival was prescribed some antihistamine tablets. I could not cope with these and I was falling asleep all the time, so I just used the extra high factor of 50+ and covered up best I could after then. I am sure many people cope much better with antihistamine drowsiness than me ... I tend to be very out of it quite quickly on them. Once again, good luck. NK.

  • I have extreme sun sensitivity due to the meds, so could well be the sulpha which is one of the ones I'm on. I use factor 50 sunblock, all through the year. It doesn't have to be hot or very bright for me to get the reaction, so don't be fooled if it's light cloud you can still fry.

  • Hi Helixhelix. Did you have the option of changing your meds for this reason? Really depresses me the thought of having to use factor 50 all year round especially as I enjoy the sun in moderation and going abroad :-(

  • Err....not sure I even considered asking. Many of them can cause sun sensitivity and I was so desperate to get the disease under control that it wasn't an issue for me. I travel a lot, and to hot places, so it doesn't stop me doing that at all or being outdoors. I live at a high altitude, so need to use sunblock all the time and have found nice moisturisers with sunblock so doesn't feel much different than just slapping on moisturiser every morning. Maybe you won't need it all year round in UK, or won't have such an extreme reaction as I do - my skin blisters.

  • There are a lot of meds that make you very sun sensitive, so its worth checking with either your pharmacist or your GP (get them to look it up in their drugs book) to see if that is the cause. I guess drug induced lupus could be a possibiliy with some meds. Also something that could be completely unrelated is rosacea. I had what even a dermatologist initially thought was lupus and it turned out to be rosacea. That definitely flares in the sun.

  • When I was if MTX AND oral MTX I got sun burned in mild sun. I Don't know if this is associated but it might well be.

  • Hi Tina. I have this also. My GP diagnosed Rosacea. I'm using an antibiotic cream with Metronidasole in it which after 2 weeks has improved it quite a bit. I am a sun worshipper and so disappointed.

You may also like...